Utah, 2024

High Wind in Utah, March 2, 2024

March 2, 2024 · NWS GJT · 3 events in 3 counties and zones

A strong Pacific low pressure trough moved into the Pacific Northwest and dropped south through the Great Basin in the days leading up to March 1st. At the base of this trough, a 160 knot jet aloft tracked overhead of eastern Utah and western Colorado beginning on the 1st, with daytime heating starting to mix down these much stronger southwest winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific low pressure trough moved into the Pacific Northwest and dropped south through the Great Basin in the days leading up to March 1st. At the base of this trough, a 160 knot jet aloft tracked overhead of eastern Utah and western Colorado beginning on the 1st, with daytime heating starting to mix down these much stronger southwest winds. Winds peaked during the late morning and afternoon hours on the 2nd as the pressure gradient through the atmosphere tightened up ahead of a strong cold front. Strongest winds were observed just prior to the cold front's passage, and led to numerous reports of power outages, downed trees, and even a few small brush fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 2, 9:58 AM MST, 2 minutes earlier. Its key messages:

  • Gusty southwest winds ahead of a strong winter storm will envelope the region today. Widespread gusts of 45 to 65 mph are expected for the valleys with gusts 60 to 75 mph for the mountains.
  • Significant snowfall of 1 to 2 feet is expected in the northern and central mountains with 5 to 10 in the northwest Colorado valleys and southern mountains.
  • Snow squalls will lead to locally higher amounts and along with the strong winds, whiteout conditions at times leading to difficult travel conditions.
  • Unsettled weather is expected to continue through the week in the wake of this winter storm. Temperatures will remain at or below climatology with periods of cloud cover over the region.
Area forecast discussion, Mar 2, 9:58 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
958 AM MST Sat Mar 2 2024

.KEY MESSAGES...

- Gusty southwest winds ahead of a strong winter storm will
  envelope the region today. Widespread gusts of 45 to 65 mph
  are expected for the valleys with gusts 60 to 75 mph for the
  mountains.

- Significant snowfall of 1 to 2 feet is expected in the
  northern and central mountains with 5 to 10 in the northwest
  Colorado valleys and southern mountains.

- Snow squalls will lead to locally higher amounts and along
  with the strong winds, whiteout conditions at times leading to
  difficult travel conditions.

- Unsettled weather is expected to continue through the week in
  the wake of this winter storm. Temperatures will remain at or
  below climatology with periods of cloud cover over the region.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 328 AM MST Sat Mar 2 2024

Southwest winds and some high clouds are increasing already
early this morning ahead of a potent storm system set to bring
strong winds area wide and heavy snow for the mountains and
higher valley locations. Craig, Moab and Grand Junction are
seeing winds already gusting in the 30s...but the big winner
thus far appears to be Montrose that already peaked at 53 mph
early this morning! Satellite appears to indicate a mountain
wave developing on the lee side of the Uncompahgre Plateau due
to increasing winds aloft as a strong 140 kt jet rounds the base
of the deep trough diving down from the Gulf of Alaska into the
Great Basin. This southwest to northeast jet orientation is the
perfect setup for downsloping winds off the Uncompahgre
Plateau. Therefore, decided to upgrade the Wind Advisory for the
Grand Valley and Delta-Montrose areas to a High Wind Warning as
winds are expected to increase through the afternoon from where
they are this morning (if that's any indication of what's to
come). The DESI probabilities for wind gusts greater than 58
mph (which is high wind warning criteria for valleys) is now up
to 90 percent during the mid afternoon period today for these
areas, which in addition to current trends this morning, led to
the decision to upgrade these areas. Also, upgraded the La Sals
and Abajos, Uncompahgre Plateau and Tavaputs zones to a High
Wind Warning as they are underneath this strong jet that will be
moving overhead this afternoon. Added the Animas River Basin
(La Plata county) zone to a Wind Advisory also as gusts above 45
mph look likely at times based on latest guidance. So,
widespread wind gusts of 45 to 65 mph in the lower elevations
with gusts 60 to 75 mph in the mountains late this morning into
the evening hours with higher elevations seeing strong winds
through Sunday. Deep mixing of these strong winds aloft will
also lead to warming temperatures today with highs 5 to 10
degrees above normal, looking like 60s for lower valleys of
west-central to southwest Colorado as well as east- central to
southeast Utah.

The strong cold front will be entering into northeast Utah by
this afternoon and passing through northwest Colorado late this
afternoon into the evening. So the eastern Uintas should start
seeing snow accumulating this afternoon, hence the Winter Storm
Warning starting there at 18Z (11 am MST). The rest of the
Winter Storm Warnings kick off at 00Z Sunday (5 pm MST today)
across the northwest Colorado valleys and mountains as well as
west-central Colorado mountains...with Winter Weather Advisories
starting across the southern mountains. The frontogenesis
signature with this front is very robust and strong, so
confidence in the timing and impact of this front is high. Some
virga showers may develop out ahead of this front this afternoon
across northwest Colorado, further exacerbating the strong gusty
winds leading to locally higher winds, so High Wind Warning
seems like a slam dunk given the strong gradient winds coupled
with the convective element. The cold front will arrive along
the I-70 corridor around midnight tonight. The front looks to
get hung up on the central mountain corridor Sunday morning and
either stalls or retreats northward and then the frontogenesis
signature rears its ugly head again Sunday afternoon across
northwest Colorado and the central mountain corridor. The jet
remains in place over northwest Colorado through Sunday
afternoon with some retreat northward by Sunday evening, but the
dynamics remain in place for the northern and central Colorado
mountains as well as northwest Colorado valleys to see
significant snowfall.

The CAPE values increase to 150 to 300 J/kg across northwest
Colorado this afternoon and evening and modest CAPE lingers
overnight with another peak up to 300 J/kg occurring Sunday
afternoon. Snow squalls are likely given these conditions with
banding along the front, leading to locally higher amounts. The
moisture supplying all this snowfall can be attributed to a
strong atmospheric river that will be pummeling the Sierra Range
in California before reaching the western slope with IVT values
still ending up a modest 200 to 300 kg/m/s over our neck of the
woods. As a result, snowfall totals will be measured in feet
for the northern and central Colorado mountains with the
northwest Colorado valleys picking up anywhere from 3 to 10
inches. All depends on the location of these bands and squalls.
Decided to add the I-70 corridor from Debeque to New Castle
(COZ007) to a Winter Weather Advisory and the I-70 corridor zone
from Glenwood Springs to Avon (COZ008) to a Winter Storm
Warning given the heavy snow potential with the front and any
squalls as well as the strong gusty winds adding to the overall
travel impact.

Winds will remain breezy to windy Sunday. This is a significant
storm system that will result in difficult travel conditions due
to heavy snow and blowing snow, resulting in whiteout conditions
at times. A complicated set of highlights in effect with High
Wind Warnings and Wind Advisories this morning into the evening,
transitioning towards Winter Storm Warnings and Winter Weather
Advisories in the northwest Colorado valleys, higher central
valleys and all mountain areas by this evening. Winds will not
be quite as strong Sunday as they will be today, but gusty winds
will still create difficult travel. Due to the numerous products
in place, travelers and outdoor enthusiasts are urged to visit
weather.gov/gjt for the latest forecast and specific details as
it pertains to this significant early March storm.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 328 AM MST Sat Mar 2 2024

As the main lobe of energy associated with this trough lifts into
the Upper Great Lakes Sunday night, the entire trough begins to lift
northward. This will pull the weakening westerly jet north of
eastern Utah and western Colorado, leading to those strong, gusty
winds beginning to taper through the night. Snow activity will also
taper in response to the trough lift northward, as the best dynamic
forcing will retreat with it. Not only that, but very dry post-
frontal air will be working into the region at the same time,
severely limiting the amount of moisture available to fuel shower
activity. Global models hold onto mountain precipitation well into
Monday night, although higher resolution models taper off all
activity by Monday afternoon. So, while there is still a bit of
uncertainty regarding the end of precipitation on the backside of
this system, good agreement between hi-res models and the blended
guidance lends some higher confidence to the idea that showers will
fully taper off by early Monday evening.

A tight enough pressure gradient remains on Monday that breezy
conditions will once again be possible during the afternoon, but
values remain well below advisory criteria. Temperatures will also
run a good 5-10 degrees below normal on Monday, with those breezy
winds making it feel even colder. The pressure gradient aloft
finally slackens and becomes southwesterly as a weak wave approaches
the area Tuesday morning. Despite a lack of moisture, model guidance
does want to break out some orographic showers Tuesday afternoon and
evening associated with this wave. Blended guidance does have some
low pops and light QPF in the forecast for this period, but any
mountain snow showers that do develop won't lead to much in the way
of accumulation. At this point the next wave will be moving into the
western CONUS. As we've seen several times over the last few months,
this next system is split between a southern stream cut-off low off
the California coast, and a northern stream wave moving through the
Pacific Northwest. Model agreement at this point is good, but
substantial disagreements crop up from late Tuesday night onward. By
Wednesday morning, most models want to decouple the two waves from
each other, with the northern stream wave moving quickly to the east
while the southern stream low continues to hang out off the
California coast. There is very little agreement as to how this
happens, though, with some models speeding the northern wave up to
the point that it's nearly past us by Wednesday morning, while
others slow it way down and even weaken it somewhat. Some models
keep that southern low close to the coast, while others keep it well
off shore. These disagreements and discrepancies just compound as
the models run out through the end of the workweek. In general,
though, at some point mid to late-week eastern Utah and western
Colorado can expect another round of precipitation, likely mountain
snow and valley rain, along with a drop back to below normal
temperatures. By Friday, while the details remain fuzzy and in poor
agreement, there is a modest bit of confidence in the large-scale
pattern that keeps an amplified trough over the Western Slope while
an amplified ridge builds into the western Great Basin.

Below normal temperatures on Monday rebound to near normal
temperatures for Tuesday and Wednesday under warm southwesterly
flow. Unsettled conditions return from Wednesday onward, with a
cooling trend and a return to below normal temperatures to end the
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 958 AM MST Sat Mar 2 2024

The southwest gradient overhead will tighten through the TAF
period with widespread wind gusts of 35 to 55 mph through the
afternoon with even stronger gusts on mountain peaks. Showers
will also gradually develop throughout the day with activity
spreading from west to east north of I-70. Some virga will
likely occur which will further complicate winds at the surface.
Snow will begin in earnest over the mountains this evening and
along the cold front, with rain or rain/snow mix in lower
elevations. CIGS are expected to lower to ILS breakpoints with
IFR/LIFR conditions at times in areas of snow showers in
addition to gusty winds creating areas of blowing snow. Stronger
winds will diminish across the north late tonight and into
Sunday morning but breezy conditions will prevail elsewhere.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...High Wind Warning until 5 PM MST this afternoon for COZ001>003-
     017.
     Winter Storm Warning from 5 PM this afternoon to 5 AM MST
     Monday for COZ001>003-005.
     Winter Storm Warning from 5 PM this afternoon to 9 AM MST
     Monday for COZ004-009-010-012-013.
     High Wind Warning until 5 AM MST Sunday for COZ006-011-020.
     Wind Advisory until 11 PM MST this evening for COZ007-008.
     Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Sunday for COZ007-014.
     Winter Storm Warning from 11 PM this evening to 11 PM MST
     Sunday for COZ008.
     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Sunday for COZ017>019.
     Wind Advisory until 5 AM MST Sunday for COZ021.
     Wind Advisory until 5 AM MST Sunday for COZ022.
UT...High Wind Warning until 5 PM MST this afternoon for UTZ028.
     High Wind Warning until 5 AM MST Sunday for UTZ025-027-029.
     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Sunday for UTZ028.
     Wind Advisory until 5 AM MST Sunday for UTZ022.
     Winter Storm Warning until 5 PM MST Sunday for UTZ023.
     High Wind Warning until 11 PM MST this evening for UTZ024.

&&

SHORT TERM...MDA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 2, 3:34 AM MST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
334 AM MST Sat Mar 2 2024

COZ001>014-017>023-UTZ022>025-027>029-031045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
334 AM MST Sat Mar 2 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Winds increase significantly today with widespread gusts 45 to 65
mph for the valleys and gusts 60 to 75 mph for the mountains. A
strong cold front will move through northeast Utah and northwest
Colorado late this afternoon into the evening hours, keeping windy
conditions in place through the night with heavy snow developing
across the northern and central mountains as well as northwest
Colorado valleys.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Temperatures will plummet behind the front on Sunday with
significant mountain snow and gusty winds expected, favoring the
northern and central mountains for higher accumulations. Snow
rates lessen on Monday but cooler and unsettled weather will
continue through the coming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 2, 8:16 AM MST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
816 AM MST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     Non-Tstm Wnd Gst 16 WSW Greystone        40.51N 108.93W
03/02/2024  M45 MPH          Moffat             CO   Mesonet

            Mesonet station SURC2 Dinosaur NM 19N.

&&

tgr
Local storm report, Mar 2, 8:17 AM MST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
817 AM MST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     Non-Tstm Wnd Gst 2 NW Montrose           38.50N 107.90W
03/02/2024  M52 MPH          Montrose           CO   ASOS

            ASOS station KMTJ Montrose Rgnl Airport.

&&

tgr

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
March 2, 10:00 AM MST to 6:00 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The peak gust of 62 mph was recoded at the Vernal mesonet station EW3712 at 2:55 PM on the 2nd. Other gusts around the zone ranged from 45 mph to 60 mph over the course of the day.

High Wind, Canyonlands / Natural Bridges

When
March 2, 10:00 AM MST to 6:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Peak gust of 59 mph was recorded at the mesonet site PC188, located at Hole N The Rock, at 4:20 PM on the 2nd. Other gusts across the zone ranged from 45 mph to 55 mph during this period.

High Wind, Grand Flat and Arches

When
March 2, 10:00 AM MST to 6:00 PM MST
Where
Grand Flat and Arches forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The peak gust of 77 mph occurred at the UDOT mesonet site UTHAD, located on I-70 at MP 226 Harley Dome, at 5:30 PM on the 2nd. The KCNY ASOS recorded two gusts between 60 mph and 65 mph between 4:00 PM and 5:00 PM. Also during this time period, two other mesonet sites in the zone recorded gusts of 65-70 mph. Gusts ranged from 45-80 mph during the duration of the event across Utah Zone 027.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168940, 1168945, 1168946.